The 3-part of class numbers of quadratic fields

Journal Article

It is proved that the 3-part of the class number of a quadratic field ℚ(√D) is O(|D|55/112+ε) in general and O(|D| 5/12+ε) if |D| has a divisor of size |D|5/6. These bounds follow as results of nontrivial estimates for the number of solutions to the congruence xa,≡, yb modulo q in the ranges x ≤ X and y ≤ Y, where a,b are nonzero integers and q is a square-free positive integer. Furthermore, it is shown that the number of elliptic curves over ℚ with conductor N is O(N55/112+ε)in general and O(N5/12+ε) if N has a divisor of size N5/6. These results are the first improvements to the trivial bound O(|D| 1/2+ε) and the resulting bound O(N1/2+ε) for the 3-part and the number of elliptic curves, respectively. © 2005 London Mathematical Society.

Full Text

Duke Authors

Cited Authors

  • Pierce, LB

Published Date

  • 2005

Published In

  • Journal of the London Mathematical Society

Volume / Issue

  • 71 / 3

Start / End Page

  • 579 - 598

Digital Object Identifier (DOI)

  • 10.1112/S002461070500637X